KdV cnoidal waves in a traffic flow model with periodic boundaries

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

An optimal-velocity (OV) model describes car motion on a single lane road. In particular, near to the boundary signifying the onset of traffic jams, this model reduces to a perturbed Korteweg–de Vries (KdV) equation using asymptotic analysis. Previously, the KdV soliton solution has then been found and compared to numerical results (see Muramatsu and Nagatani [1]). Here, we instead apply modulation theory to this perturbed KdV equation to obtain at leading order, the modulated cnoidal wave solution. At the next order, the Whitham equations are derived, which have been modified due to the equation perturbation terms. Next, from this modulation system, a family of spatially periodic cnoidal waves are identified that characterise vehicle headway distance. Then, for this set of solutions, we establish the relationship between the wave speed, the modulation term and the driver sensitivity. This analysis is confirmed with comparisons to numerical solutions of the OV model. As well, the long-time behaviour of these solutions is investigated.
Original languageEnglish
Pages (from-to)44-53
Number of pages10
JournalPhysica D: Nonlinear Phenomena
Volume348
Early online date1 Mar 2017
DOIs
Publication statusPublished - 1 Jun 2017

Cite this